Hail, Moore
- When
- May 24, 4:52 PM CST
- Where
- Moore County, Sunray
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.017, -101.733
Severe thunderstorms over the central and eastern Texas panhandle produced very large and damaging hail along with a couple of brief tornadoes during the evening hours. The tornadoes remained over open country and no damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms over the central and eastern Texas panhandle produced very large and damaging hail along with a couple of brief tornadoes during the evening hours. The tornadoes remained over open country and no damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 2:00 PM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 300 PM CDT SAT MAY 24 2003 CNVTN BLOWING UP OVR SRN CO AND NRN NM WHICH APRS TO BE THE PRECURSOR TO PSBL MCS THIS EVE AND TNGT. ACTVTY MOVG SE WITH WK NWLY STEERING FLOW. WL CALL FOR LIKELY POPS TNGT. UPR RDG FM THE SRN RCKYS AND NWRN OLD MEX INTO THE NRN RCKYS WL RMN NRLY STNRY THRU SUN/MON BFR MOVG BACK TO THE W BY TUE. CUT OFF/CLSD UPR LOW OVR SRN CA/NRN BAJA FCSTD TO EJECT SLOLY EWD ACRS THE SWRN STATES THRU ERY NEXT WK UNDERCUTTING THE UPR RDG. OUTFLOW BNDRY FM LAST NGT/S MCS LOCATED ACRS CNTRL AND WRN OK WITH WK FNTL BNDRY LOCATED ACRS THE EXTRM NRN SXNS OF THE TX PNHDL N AND NWWD INTO CNTRL CO ALG THE FRONT RANGE OF THE RCKYS. FNT CONTS TO SAG SLOLY SWD THIS AFTN. THE FNTL BNDRY FCSTD TO MOV THRU THE RMNDR OF THE FA BY THIS EVE OR ERY TNGT SHIFTING THE WNDS TO THE NE. UPSLP FLOW...COOL SFC HIGH BUILDING INTO THE PNHDLS...AND PLENTY OF LOW LVL MSTR WL ALLOW FOR CLOUDS AND OCNL CNVTN ACRS THE PNHDLS THRU ERY NEXT WK. AS THE UPR SYSTEM MENTIONED PREVIOUSLY OVR SRN CA/NRN BAJA PUSHES SLOLY EWD ACRS THE SWRN STATES AND SRN RCKYS...SHRTWV ENERGY WL PROVIDE NECESSARY LIFT FOR FURTHER CNVTN SUN AND MON AND EVEN MON NGT/TUE BFR THE SYSTEM FINALLY WKNS AND STARTS DSIPTG. THUS...WL MAINTAIN CHC POPS SUN INTO TUE AND TUE NGT WITH CLDY OR MSTLY CLDY SKIES. THINGS BEGIN TO DRY OUT AND WARM UP AS UPR HIGH BUILDS EWD AGAIN OVR THE RCKYS AND UPR FLOW SHIFTS FM NW TO N. THIS WL ALLOW FOR INCRG MID AND UPR LVL HEIGHTS BY WED INTO THU AND FRI. WARMING MID LVL TEMPS THU AND FRI ABV 10 DEG C SHOULD INHIBIT CNVTV DVLPMT AT THE END OF THE WK. BY LT FRI AND SAT...UPR FLOW BCMS MORE NWLY AGAIN AS UPR RDG BREAKS DOWN SLGTLY WITH UPR LVL IMPULSES MOVG EWD ACRS THE SWRN STATES AND SRN RCKYS. THIS MAY BE ENOUGH TO TRIGGER ISOLD CNVTN BY LT FRI AND AGAIN SAT ACRS THE PNHDLS. MAINTAINED SLGT CHC POPS NRN SXNS MAINLY FRI AFTN WITH SHRTWV OVR SRN CO AND INTRODUCED SLGT CHC POPS FRI NGT AND SAT FOR ALL OF THE PNHDLS AS SHRTWV FCSTD OVR NM AFFECTS THE FA. FCSTID = 11 AMARILLO 55 71 52 69 / 60 30 30 30 BEAVER 54 70 52 66 / 60 30 30 30 BOISE CITY 53 70 50 67 / 60 40 30 30 BORGER 56 70 54 67 / 60 30 30 30 BOYS RANCH 55 71 52 69 / 60 30 30 30 CANYON 57 71 51 69 / 60 30 30 30 CLARENDON 58 70 54 69 / 60 30 30 30 DALHART 53 71 51 69 / 60 40 30 30 GUYMON 54 70 51 66 / 60 30 30 30 HEREFORD 56 71 51 69 / 60 40 30 30 LIPSCOMB 53 70 54 66 / 60 30 30 30 PAMPA 56 70 53 67 / 60 30 30 30 SHAMROCK 59 70 54 69 / 60 30 30 30 WELLINGTON 59 70 55 69 / 60 30 30 30 .AMA... TX...NONE. OK...NONE.
OKZ001>003-TXZ001>020-251100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. HENNIG
The Amarillo radar (KAMA), 87 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
13 hail, 2 tornado. Local standard time, as filed.
Two brief tornadoes reported by research meteorologists. The tornado path length and path width were estimated. There were no damage or injuries. The two tornadoes remained over open country.
The tornado remained over open country. The path length and path width were estimated. No damage or injuries were reported.
The public reported that the nickel sized hail flattened his wheat fields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359383, 5359384, 5359385, 5359386, 5359387, 5359388, 5359389, 5359390, 5359391, 5359392, 5359393, 5359394, 5359395, 5359396, 5359397.